SINGULAIR (Montelukast)

Resp Clinic Doctor has put me on these, take one 10 mg Tablet 20 minutes before bedtime, to help my breathing/ get a better/unbroken nights sleep.

Chemist took me into the privacy booth and explained that its a new Drug and they would contact me after two weeks to see how I am getting on.

Also warning me about some of the possible *side effects and then asking me to sign a form stating that he had done so.

*Nightmares, disturbed sleep and **Oral Thrush being some of them. **AAARRRGGHHH! don't want that again if I can help it!

Apparently (so said he) its usually given to children (a lower dose)

Have read the enclosed leaflet of possible/uncommon/rare side effects.

Anyone out there on/been on them/ had any problems?

Maybe I should just stop reading leaflets!

woodshaper

12 Replies

oldestnewest
  • DONT STOP READING LEAFLETS!!!!!!!!!!! My GP gave me a medication for another complaint that could have killed me except I read the leaflet and got back in touch with the surgery.

  • It's not long ago that the original patent expired, bringing into the market some generic versions of Montelukast, apart from the brand name one we have known for a while as Singulair.

    The Medicines and Healthcare products Regulatory Agency (MHRA), a UK Government department, have checked these out for use, and approved them - see mhra.gov.uk/Safetyinformati... for a list of the alternatives, and their findings.

    It's possible that we may see different brands coming into the system, and each has it's own leaflet to consider as the composition of the tablet may differ.

  • I wonder how 'new' they are supposed to be as I've been taking them daily for the last couple of years at least ! One before bedtime, but not just for a good nights sleep. They are supposed to be a one-a-day relief from inflammation of the airways which will reduce wheezing and restrict mucus forming.

    This is the one tablet I make sure I take, no matter what. If I don't then I really do feel it the day after, a much tighter chest and difficulty breathing.

    It may be that your pharmacist is suggesting they are new to you, as they've been around since 1998.- a bit of light reading can be found at patient.co.uk/medicine/mont...

  • I have been taking them for 15 years or over. I only use my asthma inhalers when I get a cold and it goes to my chest and lungs. I have never had any side effects whatsoever.

  • Hi Gordon, good to know that you are around!

    Maybe we have a cautious Pharmacist (he is a young lad)

    I have had a good nights sleep, but woke up with a lot of coughing, mucus, wheezing and a sore chest?

    Stopped taking my Symbicort inhaler for a while to give my oral thrush a chance to clear and felt tons better. (almost 50%)

    (virtually no mucus and no discomfort at all)

    Restarted taking it again two days ago do maybe its that no suiting me?

    The Doc said to keep taking it as it's the best treatment for me at the moment.

    Now awaiting even more tests.

    woodshaper

  • Montelukast will take a little while to work it's way into your system to be of on-going benefit. It's a bit like discovering a treasure chest under the sea - they bring it to the surface and give it a swill down so they can see what it is, but it takes a while to clean it up and treat it fully so it's preserved against future damage. The sand, barnacles and algae have been there a while and can be stubborn. You can't expect to see the chest in pristine condition straight away - but try not to cough up too many barnacles yourself... ;)

    Montelukast has helped my own daily life quite significantly. I know if I've not taken it, put it that way. As there are only 28 tablets in the pack, and I only get my repeat prescription monthly, there are days when I miss it. I should really organise myself to order 4-weekly, but my mind isn't geared up for that as my trigger to order is my private pension day, which is always the same date of the month.

    I once went a week without, making myself worse each day. I had the start of a chest infection and was feeling down, which makes me more, erm, forgetful. I ended up ringing the doctor to get antibiotics and steroids and if he had not asked if there was anything else I would probably have forgotten all about the regular tablets. Thinking back, I've probably been taking them for over 4 years.

    With the Symbicort, and any inhaled medication, make sure you are taking it properly and that the majority of the dose is being taken into the lungs, rather than hitting the tongue or top of the mouth. The instruction leaflet says "Rinse your mouth with water and spit the water out after each dose (two puffs) of SYMBICORT. Do not swallow the water. This will help to lessen the chance of getting a fungus infection (thrush) in the mouth and throat."

    If you are getting a regular bad reaction then have a chat with your GP, or even your young pharmacist, to see if they can suggest an alternative. I had a similar experience, several years ago now, and was put onto individual inhalers, rather than a 'combi'. Even so, it took a few different ones to find a mixture that didn't cause me to have a sore throat - not good for a radio presenter...

    GP's don't always get it right first time, to many of them it's a case of go with what they know works for some. But, there isn't a one-size-fits-all drug that they can give everybody, or we would all be on it. We're all different and that's why it can take a while to find the best combination of treatment.

  • welcome back

  • Iv been on them on them since 2000. No probs at all,I take 1aday ,brill

  • I have been on Montelukast for approx 15 years, and never had to use my Asthma inhalers unless I got a cold and it went onto my chest and lungs. I never had any side effects whatsoever. I am one of these persons who does not read the contraindications (side effects), as I would know if anything was wrong whilst taking them, then if anything did not feel right I would check the leaflet. My husband always reads the leaflet then develops all the side effects mentioned.

    I was once given some antibiotics (very strong) and I was terribly sick with them, I read the leaflet and it stated could cause sickness. I rang the doctor and she changed the tablets and I was fine.

    I sometimes think too much knowledge is a bad thing. When you are in hospital and they give you drugs, you cannot read the leaflets so you assume the medication they are giving is going to help you. To me positive thinking is a heck of a lot better than thinking, ooh these tablets can do this, or these tablets can do that, I better not take them. Our community Matron plays absolute heck with my husband, she says if she could she would take the leaflet out of the box before he got his hands on them and give it to me to look after.

    I think that if medication was going to cause problems it would cause them with the first dose then you can read the leaflet and stop taking them.

  • I have taken them for a couple of years. No problems. Found they also stopped me snoring!!!

    Judith

  • Many thanks to everyone for your replies.

    woodshaper

  • Normally well tolerated but never stop reading the note they are not there only to stop the tablets moving about. Remember a few years ago they were worried about mood changes, something that can be seen by family easier than ourselves.

    Good point being ready but also look at how rare some things are or will the drugs cause anxiety or reading the notes.

You may also like...